Texas, 2021Flash Flood and Lightning Strike in Texas, August 18, 2021
August 18, 2021 · NWS EWX · 2 events in 2 counties and zones
An upper level trough moved over a warm, moist airmass and generated thunderstorms. Some of these storms produced locally heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moved over a warm, moist airmass and generated thunderstorms. Some of these storms produced locally heavy rain that led to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 18, 9:37 AM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 18, 9:37 AM CST, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1037 AM CDT Wed Aug 18 2021
.UPDATE...
Updated and increased PoPs across the southern Edwards Plateau and
western Hill Country through mid afternoon. Convection is expected to
keep ongoing through the next several hours over these locations
with the passage of a mid level short wave through the area.
Precipitable water values range from 2.2 to 2.3 inches, which bring
the potential for heavy rain and flash flooding. Then later this
afternoon, the activity is forecast to shift to the northern Hill
Country and areas mainly along and east of Highway 183.
As far as temperatures go, dropped them a few degrees across the
Edwards Plateau, Hill Country and eastern zones based on current
observations and short term forecast trend. Anyway, they still be
able to reach the upper 80s to lower 90s with upper 90s across the
southwest part of South Central Texas. Still advertising heat index
values around 105 to 108 degrees across the southern counties. Can't
rule out readings up to 110 degrees during peak heating or around the
3 to 4 pm time frame.
&&
.PREV DISCUSSION... /ISSUED 623 AM CDT Wed Aug 18 2021/
AVIATION...
Seeing some showers beginning to develop on radar this morning near
KSAT northward to just west of KAUS. In addition, there are a few
showers north of DRT as well. Will begin the TAFs off with VCSH to
cover this threat. MVFR ceilings are prevailing for the I35 sites
and should lift by the mid-morning hours. Could see some additional
showers or storms through the day with showers possibly continuing
into the evening hours mainly closer to DRT.
PREV DISCUSSION... /ISSUED 219 AM CDT Wed Aug 18 2021/
SHORT TERM (Today through Thursday)...
Latest water vapor imagery shows that the center of the shortwave
trough is currently near the Texas/Oklahoma border at this time. To
the south of this feature, weak troughing can be noted and this is
leading to localized areas of rainfall production overnight. The
heaviest activity, which is rooted in the boundary layer remains
just to the north of our CWA, while some weak elevated returns can
be seen across our western counties.
Different high-res models have different solutions for today, but we
can mostly discount the 00z NAM and ARW for this forecast package as
both of these models progged decent QPF by now in the Hill Country
and Edwards Plateau. On the flip side, the HRRR, FV3, and TTU WRF
all have seemed to initialize much better. Following these
solutions, points to possible development of additional activity
along and east of the I35 corridor around daybreak moving
north/northeastward this morning. However, the bulk of the precip
looks to remain to our north in closer proximity to the departing
shortwave trough. Therefore, have went with slightly lower PoPs than
the NBM in the short-term to better align with the suite of models
which seemed to have initialize better. As a consequence, went a
degree or two degrees warmer on highs today to account for the
lesser coverage of rainfall activity. Additionally, dewpoints this
afternoon across the southern third of the area will remain in the
upper 70s which should lead to heat index values near 105-108
degrees. This should be mostly below Heat Advisory Criteria and will
handle this with an SPS instead.
For tonight, the best area for possible rainfall will likely be in
the southwest CWA as there are indications in both the global and
the high-res models that an embedded disturbance could lead to
rainfall there. Otherwise, another muggy night is in store for South-
Central Texas. The main risk with any activity today and tonight
will be the threat for locally heavy rainfall. PWs at or above 2
inches for much of the area which will aid in efficient rainfall
production. WPC has all but the Coastal Plains in a marginal risk
for excessive rainfall for today and tonight.
Things should finally start to dry out some on Thursday as 500 mb
heights are progged to begin to increase as upper ridging begins to
strengthen across the region. Will hold onto slight chance PoPs for
the eastern and northern CWA. With the increasing heights, highs
should be 2-3 warmer than today, topping out in the lower to upper
90s.
LONG TERM (Thursday Night through Tuesday)...
Short version: A much drier outlook is in store Thursday night
through early next week with only a few low chances for
precipitation mainly east of I-35. The best chances will be on
Friday and Saturday afternoons. With subtropical ridging
strengthening across the southern CONUS Sunday and beyond, we'll
undergo a warming trend and daytime highs are likely to be much to
seasonal norms into the middle of next week.
Longer version: As the long term begins Thursday evening,
diminishing shower and storm activity may still impact western Val
Verde County in association with a shortwave located near the Big
Bend region, but at this time precip chances are higher to the west
of our area. During the day, some isolated seabreeze development is
forecast for the Coastal Plains, with a very low chance for some
rain to reach the I-35 corridor. Saturday afternoon rain chances
will be just a tad higher in modest onshore flow as Grace makes
landfall far, far to our south, somewhere along the Mexico coast in
Veracruz. Not anticipating much in the way of coverage and many
locations are likely to remain dry, but slight chance POPs will
extend west of I-35 to a line approximately from Eagle Pass to
Georgetown.
Sunday and beyond, ridging will gradually build with consensus in
594-595 dm H5 heights centered somewhere over TX by Monday night.
Winds will be primarily out of the SE at the surface as is typical
this time of year, with occasionally breezy conditions across the
Rio Grande Plains and southern Edwards Plateau. Moisture will remain
elevated, but ample daytime sunshine and subsidence should allow for
daytime highs to climb back into the mid and upper 90s especially by
Tuesday and Wednesday. Elevated heat indices, highest southeast,
could briefly approach Heat Advisory thresholds. Will see very low
PM precip chances (<25%) across mainly Lavaca, Dewitt, and Fayette
counties each afternoon.
PREV DISCUSSION... /ISSUED 1201 AM CDT Wed Aug 18 2021/
AVIATION...
Scattered showers continue just north of AUS and patchy light rain
continues near DRT but no significant impacts are expected through
the overnight hours. Should see some MVFR ceilings at the terminals
by morning and these should lift by the mid-morning hours. Convective
evolution will be messy again today, but think we should see some
scattered activity continue this afternoon and perhaps a larger
complex of rain out near DRT tonight and will show that in the TAFs.
Amendments and/or changes in future TAF issuances will likely be
needed as the forecast changes.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 89 78 96 77 94 / 50 20 10 - 20
Austin Bergstrom Intl Airport 89 78 95 76 94 / 50 20 10 - 20
New Braunfels Muni Airport 91 77 97 77 95 / 40 20 - - 20
Burnet Muni Airport 87 76 92 76 93 / 50 30 10 - 10
Del Rio Intl Airport 94 79 97 77 98 / 20 30 10 - -
Georgetown Muni Airport 88 77 94 76 94 / 50 30 20 - 10
Hondo Muni Airport 96 77 97 76 95 / 20 30 - 0 10
San Marcos Muni Airport 90 77 95 76 95 / 50 20 10 0 20
La Grange - Fayette Regional 91 79 96 79 96 / 50 20 20 0 20
San Antonio Intl Airport 94 78 96 77 94 / 30 20 - - 20
Stinson Muni Airport 96 79 99 79 97 / 20 20 - - 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term/Aviation...17
Long-Term...Morris
Decision Support...Runyen
Hazardous weather outlook, Aug 18, 2:25 AM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
325 AM CDT Wed Aug 18 2021
TXZ171>173-183>194-202>209-217>225-228-191200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
325 AM CDT Wed Aug 18 2021
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Through tonight, showers and thunderstorms may produce locally
heavy rain for locations along and north of an Eagle Pass to
San Antonio to Austin line. Isolated rainfall amounts in excess
of 3 inches are possible, with the highest risk along our northern
border.
Afternoon heat index values will be up to 105-108 degrees for
areas along and south of an Eagle Pass to Pleasanton to La Grange
line.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Flash Flood, Edwards
- When
- August 18, 11:00 AM CST to 12:30 PM CST
- Where
- Edwards County, 4.84 mi N of Barksdale to 6.99 mi N of Barksdale
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.790, -100.030
Thunderstorms produced heavy rain that led to flash flooding. FM 335 was flooded near the Nueces River north of Barksdale.
Lightning, Lavaca
- When
- August 18, 11:08 AM CST
- Where
- Lavaca County, 0.95 mi WSW of Mont
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 29.377, -97.015
Lightning struck an oil tank battery southwest of Hallettsville. The lightning strike caused an explosion and fire. Of the eight tanks on site, three were destroyed and five severely damaged.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arizona, August 18, 20212 deaths · $8.2 million · 56 kt wind · 41 events
- Flash Flooding in New York, August 18 to 19, 20211 death · 1 injured · $34 million · 19 events
- Heat in California, August 18 to 20, 20212 deaths · 1 event
- Rip Current in North Carolina, August 18, 20212 deaths · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, August 18, 2021$83,000 · 52 kt wind · 27 events
- Tornado in Pennsylvania, August 18, 2021$20,000 · EF1 · 1 event
- Tornadoes and Hail in Pennsylvania, August 18 to 19, 2021EF1 · 14 events
- Flooding in Ohio, August 18, 2021$55,000 · 2 events
- Flash Flooding in Ohio, August 18, 2021$33,000 · 10 events
- Flash Flooding in Pennsylvania, August 18 to 19, 202133 events
- Flash Flooding and Lightning Strike in Tennessee, August 18, 20212 injured · 4 events
- Flash Flooding and Flood in West Virginia, August 18, 2021$19,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979853, 979854.